High Wind, Southern Lea County
- When
- March 26, 10:00 PM MST
- Where
- Southern Lea County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A strong cold front resulted in high winds over portions of the southeast New Mexico Plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong cold front resulted in high winds over portions of the southeast New Mexico Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 26, 8:11 PM MST, 1 hour 49 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1011 PM CDT SAT MAR 26 2016
.UPDATE...
Updated forecast package to upgrade wind advisory to high wind
warning.
&&
.DISCUSSION...
An area of 2 mb/1 hr pressure rises behind a front now entering
northern Lea and Eddy counties a sign of strong post-frontal
isallobaric forcing. Winds will increase significantly over the
northwestern Permian Basin and southeastern New Mexico in short
order. Fortunately this looks to be a brief-hitting event. Areas
of vee dot del dirt look to be likely, with the potential of
visibilities falling below a mile in blowing dust immediately
downwind of plowed cotton fields. Have lowered temperatures a cat
or so over northern Lea County, bringing them briefly below
freezing. At this time a freeze warning is not warranted as
confidence is high that this will be a short-lived dip. Winds are
forecast to drop below warning and advisory criteria by sunrise
services, but groups with outdoor tents and other like structures
are urged to stake/guy down asap. Peace.
&&
.PREV DISCUSSION... /issued 626 PM CDT SAT MAR 26 2016/
DISCUSSION...
The latest Aviation Discussion is included below.
AVIATION...
VFR conditions will prevail areawide tonight, however a strong cold
front moving south through the region will bring strong and gusty
northwest to north winds behind it. There could be a period of MVFR
ceilings behind the front, of perhaps and hour or two at KHOB, KINK,
KPEQ and KMAF, while KFST could see 3 to 4 hours of low MVFR
ceilings. In addition, gusts to 35kt or greater could reduce
visibility to MVFR temporarily. Winds will subside in the 27/12Z to
27/15Z time frame with VFR expected areawide shortly thereafter.
PREV DISCUSSION... /issued 156 PM CDT SAT MAR 26 2016/
A fast moving dry cold front will move thru the area this
evening...arriving 1st in SE NM between 03Z-05Z. An isallobaric
high of 10-13mb/3hrs indicates it will briefly get very windy
especially across Lea Co and probably across the NW Permian Basin,
G45-50 mph are likely and have opted to issue a wind advisory late
tonight/early Easter morning. A High wind warning remains in
effect for GDP Pass. Elsewhere by 09Z or shortly thereafter winds
of 20-25 mph are expected. Areas of BLDU will be possible too for
locations north of I-20. Winds will diminish into Easter Sunday PM
while high temps will fall about 10-15 degrees from those of
today, followed by a cool Mon AM. Temperatures are in a hurry to
warm back though courtesy of lee troughing/thermal ridging with
temperatures back into the 80s in most places by Tue with gusty s
and sw winds. Dry air will be a persistent theme thru at least
Thur with a few hrs of gusty conditions in the afternoons. A cold
front ahead of a mid level trough to the w on Friday does favor an
increased chance of precip and possibly extending into Sat when
trough passes, but low order.
FIRE WEATHER...
Temperatures have been slow to warm today and at 1pm MDT, GDP was
the only site meeting Red Flag Warning criteria. Winds are expected
to eventually veer to the west over the next couple hours and
increase to near or above 20 mph across southeast New Mexico. With
minimum RH's in the single digits across these areas, marginal to
critical fire weather conditions are expected to materialize for a
few hours this afternoon. As a result, the Red Flag Warning will
remain in effect for the Guadalupe Mountains and southeast New
Mexico through this evening. Conditions will improve tonight with
the arrival of a cold, bringing cooler temperatures and higher
dewpoints through Sunday. Southwest winds will return on Monday with
elevated fire weather conditions across southeast New Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 40 68 41 78 / 0 0 0 0
Carlsbad 32 68 41 85 / 0 0 0 0
Dryden 50 76 51 77 / 0 0 0 0
Fort Stockton 44 68 48 84 / 0 0 0 10
Guadalupe Pass 38 62 48 78 / 0 0 0 0
Hobbs 34 65 39 74 / 0 0 0 0
Marfa 34 69 35 79 / 0 0 0 0
Midland Intl Airport 42 68 44 78 / 0 0 0 0
Odessa 42 67 46 78 / 0 0 0 0
Wink 39 70 42 85 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until midnight MDT tonight for Central Lea
County-Eddy County Plains-Northern Lea County-Southern Lea
County.
TX...High Wind Warning until 10 AM CDT /9 AM MDT/ Sunday for
Guadalupe Mountains.
Wind Advisory until 5 AM CDT Sunday for Ector-Loving-Reeves
County and Upper Trans Pecos-Ward-Winkler.
High Wind Warning until 1 AM CDT Sunday for Andrews-Gaines.
&&
67/70HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 956 PM CDT SAT MAR 26 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-280300- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 956 PM CDT SAT MAR 26 2016 /856 PM MDT SAT MAR 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...TONIGHT A STRONG COLD FRONT WILL MOVE SOUTH THROUGH SOUTHEAST NEW MEXICO AND WEST TEXAS TONIGHT. NORTH WINDS OF 35 TO 45 MPH, AND GUSTS AS HIGH AS 60 MPH, WILL AFFECT THE SOUTHEAST NEW MEXICO PLAINS AND PORTIONS OF THE NORTHWEST PERMIAN THROUGH LATE THIS EVENING, THEREFORE A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS UNTIL 100 PM CDT/MIDNIGHT MDT. A HIGH WIND WARNING IS ALSO IN EFFECT TONIGHT FOR GUADALUPE PASS FOR STRONG NORTHEAST WINDS BEHIND THE COLD FRONT. IN ADDITION, A WIND ADVISORY IS IN EFFECT FOR THE WESTERN PERMIAN BASIN AND UPPER TRANS PECOS UNTIL 500 AM CDT. AREAS OF BLOWING DUST COULD BRIEFLY LOWER VISIBILITY ACROSS ALL OF THESE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WIND ADVISORY WILL CONTINUE THROUGH EARLY MORNING SUNDAY WHILE THE HIGH WIND WARNING FOR GUADALUPE PASS WILL HANG ON THROUGH MID MORNING SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616757, 616756.